The preliminary statistics of overdose deaths in the U.S. were published in August and reported that over 72,000 Americans died in 2017. The number has risen by nearly 10,000 deaths since 2016, showing us that drug use isn’t getting any safer. According to the World Health Organization, drug users have a 45% chance of experiencing an overdose – the risk is high and is probably on the rise considering the spike in overdoses due to fentanyl. As the loved one of an addict, these facts can be terrifying and leave you in a state of helplessness.
Experiencing a loved one overdose can trick you into believing that they are too far gone or have no hope of recovering. National Recovery Month is about celebrating the successes made by people who have made it to the other side of their struggles, many of whom have experienced an overdose. As long as an addict is still breathing, there is a chance for them to recover. Since you are at high risk of witnessing an overdose, you should prepare yourself to take action, keep your loved one alive, and get them the substance abuse treatment they need and deserve.
Know the Signs of Overdose
There are three key symptoms coined as the “opioid overdose triad” that can help you identify if your loved one is experiencing an overdose: extremely small, pinpoint pupils, respiratory depression, and unconsciousness. Commonly, opiate use causes pupils to contract, but in the case of an overdose, this side effect is enhanced. Opioids affect the respiratory system, causing the user to lose control of their breathing patterns; their breaths will become slow, shallow, strange or stopped. As the overdose progresses, it causes a loss of consciousness, meaning that your loved one will stop responding to any outside stimuli such as you touching or speaking to them.
If your loved one has overdosed and is unresponsive, you must act fast. Always call 9-1-1 – even if you think your loved one will get in trouble for possession of drugs or paraphernalia, most states have Samaritan Laws that grant them amnesty since they are in need of medical care. First responders will be sent to your location who are medically trained to keep an overdose victim alive.
While you wait for the paramedics or police, administering naloxone will be the most effective way to bring them back. Naloxone is an emergency medication that reverses the symptoms of an opioid overdose and is available for purchase at pharmacies and free from many advocacy organizations. If you know that your loved one is using opiates, keeping naloxone around the house or on your person will be your best defense against an overdose death. You should perform CPR to try to get or maintain a pulse until the medics arrive. The quicker you react and the more you attempt life support, the higher the chances of survival.
Get Your Loved One to Treatment
After your loved one has been stabilized, it will be time to get them to substance abuse treatment. You will be relieved that they have made it through the overdose alive, but the sad reality is that many people who experience an overdose will use the same drugs shortly after being revived. You can attempt to prevent another overdose by preparing their stay and transportation to a substance abuse treatment facility.
You may be met with anger or refusal from your loved one at the mention of treatment, but you must take a firm stance. Allowing your loved one to go right back to the same place or situation will almost always lead them directly to using again, no matter how much they beg, plead, or promise that they won’t. Providing an ultimatum and no longer enabling them will provide the push they need to get help.
Keeping your loved one alive through an overdose means that they still have an opportunity to recover. Stay educated, aware, and prepared for any situation. Your loved one has a fighting chance at recovery and you can be the one to throw them in the ring. Find help for them before it’s too late – reach out today.